B12 side effects?: I received a reply... - Pernicious Anaemi...

Pernicious Anaemia Society

24,826 members17,350 posts

B12 side effects?

Wagonwheel
Wagonwheel

I received a reply to my complaint about the HCA’s cynicism towards my bidaily B12d injections. The practice manager discussed my treatment with 2 senior gp’s; ‘both clinicians noted that although Dr X is prescribing the correct treatment for pernicious anaemia, the treatment and dose of B12d is not particularly common and in some cases there can be undesirable effects if a patient is receiving too much B12.’

Is this true?

12 Replies

Is it true that too much B12 can cause undesirable effect? Probably.

But nobody has ever managed to find an amount that is 'too much'. stichtingb12tekort.nl/weten...

Wagonwheel
Wagonwheel in reply to fbirder

This is fascinating fbirder!

Gambit62
Gambit62Administrator

high B12 levels and the symptoms of B12 deficiency (functional B12 deficiency) is a possible symptom of kidney and liver problems but that is rather irrelevant if you are talking about someone who has had injections - and the most effective cure is raising B12 levels even higher.

High B12 levels can result in acne in some people - but that won't be affected by the frequency of injections.

Some people can react badly to different types of B12

None of these issues are really relevant to the frequency of injections.

Some of them could be relevant to use of tablets in people who don't have B12 absorption problems.

Wagonwheel
Wagonwheel in reply to Gambit62

Thanks Gambit62!

Hi!

This sort of open scare is often used as an excuse to withdraw or withhold injections but as yet I haven't come across any health professional who can back up this scare threat with documented evidence.

It would be really good to know (for real reasons) what their "undesirable effects" are in writing and as you are in a written dialogue with them, would it be possible to write back, requesting these, please?

If they can't come up with any then they might be prepared to continue with your jabs.

If they do give you a list then you might be able to say whether or not you are prepared to take the risk.

Personally, nothing is as bad as the B12d, but obviously that's up to you.

I was granted every other day jabs and taught to self inject. By then I was so unwell that I needed them every day. While my Dr and nurses were pleased with my progress I knew questions were being asked. Once I had improved enough to order my own supplies I did and this was a good thing because the practice committee went against the advice of my Dr, nurses and neurologist and reduced my jabs to once a month "because the treatment had worked"!

If you need help with ordering your own supplies, Wedgwood's replies are great but we're all happy to help.

Hi Denise

That must have been so frustrating for you.

I decided not to reply, I dont want to rock the boat before I’ve even started SI on prescription and feel if I challenged them now when it’s likely they are unaware of my docs plan for me to SI I could well trigger a response similar to your outcome.

It may be a battle I have to fight at a later date.

Yes, totally understand!

I hope you don't have any problems and therefore no future battles. At least we're here to help if you did need it.

Very best wishes to you! x

Thank you Deniseinmilden!

Cherylclaire
CherylclaireForum Support

Have asked consultants in the past for proof of any ill effects, when I've been told that B12 is very addictive, or toxic, or carcinogenic, and asked one of them (a haematologist who frankly should know better) THREE times for research evidence. None offered. I've searched and searched and found nothing remotely related- unless you include B12's well-documented use as an ANTI-toxin ! I showed this same consultant the Talbot and Taylor paper, such as it is, where "frequent" injections are recommended for those with functional b12 deficiency. She told me to look at the date of this paper -which I believe was 2009- as if a 10-year shelf-life exists !

There is little point in trying to present any logical argument to someone like this, unfortunately. I won't have been the first and won't be the last to try of course, because our continued mental and physical wellbeing relies heavily on their professional opinion. Not to mention relationships and employability !

Even if there was any evidence at all, I would then want to weigh up my chances, because I personally would not want to go through deterioration to the stage I was at before. Or worse. Would they be able to guarantee that I could recuperate again ? Not without the research .........

Meanwhile, happy to live with the acne.

You are right to pick your fights carefully, Wagonwheel ! Luck and love.

Addictive, toxic, carcinogenic?! Certainly not supported by the article fbirder shared which is really interesting especially the cyanide antidote injection of 50,000mcg followed by a second 50,000mcg an hour later - 10,000mcg compared to our 1000mcg!

Cherylclaire
CherylclaireForum Support

......which just leaves the acne, then...

versus cognitive and memory problems, numbness and tingling in hands and legs, stiff aching joints, back/hip/groin pain, tinnitus, susceptibility to infection, inability to heal, split mouth, split nails, bleeding gums, osteoporosis, air-grabbing yawns and dizziness, diarrhoea, fogs, hair loss, burning feet, mood-swings, personality changes and utter exhaustion.

Hardly a contest, Wagonwheel , is it ?

Haha exactly! 😂

You may also like...